MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Model Number BXA082901A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of device manufacturing record history confirmed device met pre-release specifications.The stent remains implanted.The balloon was not removed from patient.Cbas® heparin surface incorporates cbas-heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.
 
Event or Problem Description
The following was reported to gore: on (b)(6) 2021, patient presented for treatment of occlusive common iliac arteries.Access was bilateral femoral arteries and a kissing stent technique was used at the bifurcation.Both of the gore® viabahn® vbx balloon expandable endoprostheses (vbx device) reached the target treatment area and deployed with no issues.However, after device expansion one balloon could not be deflated.The physician attempted to deflate the balloon by over-inflation in order to burst the balloon, and also using a tips/septal needle to puncture the balloon.During use of needle, an artery was punctured, creating a perforation.A gore® viabahn® endoprosthesis was used to cover the perforation.As balloon remained inflated, a retroperitoneal exposure of the iliac artery was necessary to deflate the balloon.The deflated balloon was then covered with a stent.The balloon remained in the patient due to hemodynamic instability.The broken catheter was removed from the patient.As reported, the balloon remained attached to catheter during attempts to deflate, there were no pre-existing stents, and a hybrid approach was used.It was also reported the patient coded two times during the procedure.The patient was transferred to icu for observation.On (b)(6) 2021, the patient had a cardiac arrest and expired.
 
Event or Problem Description
A copy of user facility medwatch report was received by email (see attachment).Event description states: during a bilateral common iliac artery stenting procedure, surgeon used balloon expandable stents.Both stents were advanced to the area of deployment under direct fluoroscopy and deployed.Upon deployment of the stents, the balloon within the right common iliac artery stent would not deflate, resulting in extravasation, which led to patient coding during the procedure from hemorrhagic shock.Source of bleeding found and controlled, blood products administered, and patient stabilized on pressors.Patch angioplasty performed, skin suture and patient transferred to icu where he later expired.
 
Additional Manufacturer Narrative
The specific cause of the inability to deflate the device could not be confirmed.Gore did not receive the device for evaluation.Specific information regarding the deflation technique was not provided.There is uncertainty in assessment of specific factors affecting deflation: the actual deflation rate and the concentration of contrast used.The ifu provides instruction related to balloon deflation.The investigation confirms the complaint of difficult/inability to deflate the balloon but is unable to assign cause.No information was provided related to the reported catheter break and it is assumed it was related to events subsequent to the inability to deflate the device.A product history review was conducted for the vbx device, and the review of the manufacturing records indicated the lot met pre-release manufacturing specifications.H1 - correction (to serious injury).

Brand Name
GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
MDR Report Key11467570
Report Number2017233-2021-01757
Device Sequence Number4041655
Product Code PRL
UDI-Device Identifier00733132637546
UDI-Public00733132637546
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/21/2022
Device Model NumberBXA082901A
Device Catalogue NumberBXA082901A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/18/2021
Supplement Date Received by Manufacturer02/18/2021
Initial Report FDA Received Date03/11/2021
Supplement Report FDA Received Date06/01/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age77 YR